Alert archive / Illinois / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Lincoln, IL

April 6, 2006Clark County, Coles County, Cumberland County, Illinois

NWS Lincoln, IL issued this flash flood warning at Apr 6, 2006, 4:03 PM CDT for Clark County, Coles County, Cumberland County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2006, 4:03 PM CDT (21:03 UTC)
Expired
Apr 6, 2006, 7:00 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Clark County, IL, Coles County, IL, Cumberland County, IL

The radar

The Evansville,IN radar (KVWX), 128 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 062106
FFWILX
ILC023-029-035-070000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
403 PM CDT THU APR 6 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL ILLINOIS.
  CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS.
  COLES COUNTY IN EAST CENTRAL ILLINOIS.

* UNTIL 700 PM CDT

* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED BETWEEN 2 AND 4 INCHES OF RAIN FELL IN THIS
  AREA SO FAR TODAY ESPECIALLY IN COLES AND EDGAR COUNTIES.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...CHARLESTON...MARSHALL...MATTOON...TOLEDO...CASEY...
  CLARKSVILLE...COOKS MILL...GREENUP...HAZEL DELL...JANESVILLE...
  JEWETT AND LERNA.

UP TO 2 FEET OF WATER WAS OBSERVED ON A STREET ON THE SOUTH SIDE OF 
MATTOON AT 355 PM. SHOWERS AND THUNDERSTORMS WILL BRING AN 
ADDITIONAL 1 TO LOCALLY 2 INCHES OF RAIN TO THIS AREA BEFORE LETTING 
UP BETWEEN 6 AND 7 PM. THIS WILL LIKELY LEAD TO MORE FLOODING.

FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA...
MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND
CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS...OR WATERS
OF UNKNOWN DEPTH...BY FOOT OR AUTOMOBILE.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3946 8755 3919 8765 3919 8846 3960 8847
      3950 8798

$$

KH
2 follow-up statements
000 
WGUS73 KILX 062247
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
543 PM CDT THU APR 6 2006

ILC023-029-035-070000-
COLES IL-CLARK IL-CUMBERLAND IL-
543 PM CDT THU APR 6 2006

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CLARK...COLES AND
CUMBERLAND COUNTIES UNTIL 700 PM CDT...

AT 540 PM CDT...SHERIFF OFFICES IN CLARK...COLES AND CUMBERLAND 
COUNTIES REPORTED SOME ROADS...ESPECIALLY NEAR CREEKS IN THE 
COUNTY...WERE COVERED AND BLOCKED BY HIGH WATER. DOPPLER RADAR
CONTINUED TO SHOW SHOWERS AND A FEW THUNDERSTORMS IN THIS AREA
PRODUCING HEAVY RAINS FROM CHARLESTON EAST.

SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL HALF TO 1 INCH 
OF RAIN EAST OF CHARLESTON THROUGH 7 PM. THIS IS ON TOP OF THE 2 TO 
4 INCHES OF RAIN THAT FELL EARLIER TODAY...ESPECIALLY IN COLES AND 
CLARK COUNTIES. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...CHARLESTON...MARSHALL...MATTOON...TOLEDO...CASEY...
CLARKSVILLE...COOKS MILL...DENNISON...GREENUP...JANESVILLE...JEWETT 
AND LERNA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3946 8755 3919 8765 3919 8846 3960 8847
      3950 8798

$$

KH
000 
WGUS73 KILX 070009
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
707 PM CDT THU APR 6 2006

ILC023-029-035-070017-
COLES IL-CLARK IL-CUMBERLAND IL-
707 PM CDT THU APR 6 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CLARK...COLES AND 
CUMBERLAND COUNTIES HAS BEEN ALLOWED TO EXPIRE AT 7 PM...

...AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 10 
PM...

HEAVY RAINS HAVE ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN 
THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING 
THE FLOOD THREAT. BUT RUNOFF FROM THE 2 TO 4 INCHES OF RAIN THAT FELL
TODAY...WILL CONTINUE MINOR FLOODING OVER ROADWAYS IN LOW LYING AREAS 
AND NEAR CREEKS.

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3946 8755 3919 8765 3919 8846 3960 8847
      3950 8798

$$

KH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 3:00 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 6, 3:00 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT THU APR 6 2006

.DISCUSSION...
ALL MODELS DID REASONABLY WELL INITIALIZING THIS MORNING WITH
CURRENT SITUATION AND FORECAST. SO WILL FOLLOW NAM/GFS BLEND...WHICH
WILL RESULT IN MINOR ADJUSTMENTS TO CURRENT GRIDS/FORECAST. MAIN
CONCERN THIS PACKAGE WILL BE THREAT OF PCPN TONIGHT THROUGH TOMORROW
AS SFC LOW OUT IN PLAINS TRACKS SOUTHEAST INTO SRN MO/NRN ARK BY
TOMORROW NIGHT.

SHORT TERM...TONIGHT THROUGH SUNDAY...
CURRENT SFC CHART SHOWS THE MAIN WARM FRONT FROM SOUTHERN IOWA TO
JUST WEST OF THE MISSISSIPPI RIVER INTO SOUTHERN IL...WHICH WAS
LIKELY PUSHED FURTHER SOUTHWEST BY THE MORNING CONVECTION THAT MOVED
THROUGH THE AREA. SCATTERED CONVECTION HAS CONTINUED TO MOVE ACRS
THE AREA THIS AFTERNOON. THE WARM FRONT IS EXPECTED TO MOVE
NORTHWARD THIS EVENING WHERE ADDITIONAL THUNDERSTORMS SHOULD DEVELOP
TONIGHT AND CONTINUE INTO THE OVERNIGHT HOURS ACRS THE MIDWEST.
THUNDERSTORMS THAT DEVELOP OUT WEST SHOULD MOVE TOWARD THE AREA
TONIGHT AND INTO THE OVERNIGHT HOURS AND BASED ON CURRENT RADAR
TRENDS THERE COULD BE A COUPLE OF WAVES OF CONVECTION...SO WILL KEEP
LIKELY POPS GOING ACRS THE AREA TO ACCOUNT FOR ONGOING PCPN AND
EXPECTED PCPN TONIGHT AND AGAIN OVERNIGHT. STRONGEST STORMS HOWEVER
WILL BE OVERNIGHT AS THE STORMS OUT WEST MERGE INTO MORE OF A MCS
TYPE CONFIGURATION AND MOVE INTO IL AFTER MIDNIGHT. STRONGEST STORMS
COULD PRODUCE HAIL AND WIND...BUT WILL NOT ADD MENTION IN GRIDS AS
THREAT IN OUR AREA IS LOW.

AS THE LOW DROPS SOUTHEAST INTO MISSOURI IT WILL DRAG THE WARM FRONT
BACK SOUTH ACRS THE STATE TOMORROW. MODELS DO NOT GENERATE MUCH PCPN
WITH THIS FEATURE...HOWEVER THE FRONT SHOULD BE MOVING INTO A WARM
MOIST AIRMASS...SO THE POTENTIAL FOR SOME SHOWERS AND THUNDERSTORMS
WILL CONTINUE TOMORROW. GREATEST THREAT WILL BE IN THE SOUTHEAST
WERE THE FRONT SHOULD BE MOST ACTIVE TOMORROW AFTERNOON AND EVENING.

THE SYSTEM SHOULD PUSH SOUTH OF THE MID MISS REGION AND INTO THE TN
VLY REGION BY SAT MORNING...SO PCPN SHOULD QUICKLY COME TO AN END BY
TOM NIGHT/SAT MORNING. GUSTY WINDS WILL ALSO ARRIVE AS THE SYSTEM
GETS CLOSER TO THE AREA.

REMAINDER OF SAT AND INTO SUNDAY WILL BE DRY AS HIGH PRSS QUICKLY
BUILDS INTO THE AREA.

GUIDANCE TEMPS LOOK REASONABLE WHICH WILL RESULT IN MINOR CHANGES TO
CURRENT FCST TEMPS.

LONG TERM...MONDAY THROUGH THURSDAY...
DRY WEATHER WILL CONTINUE INTO TUE AS THE HIGH PRSS MOVES EAST AND
SOUTHERLY WINDS RETURN FOR MON AND TUE IN ADVANCE OF THE NEXT SYSTEM
THAT WILL BE DEVELOPING IN THE PLAINS. SOUTHWESTERLY FLOW WILL BE
THE RULE FOR THE EXTENDED WITH ONE WAVE LIFTING NORTHEAST TUE NIGHT
AND WED. THIS SYSTEM DRAGS A COLD FRONT ACRS OUR AREA MID WEEK AND
THERE SHOULD BE PLENTY OF MOISTURE AROUND. THEREFORE HAVE INCREASED
CHC OF PCPN FROM 20 TO 30 FOR NOW. TEMPS WILL ALSO REMAIN ON THE
WARM SIDE AS SOUTHERLY WINDS BRING PLENTY OF WARM AIR UP FROM THE
GULF.

MEX GUIDANCE TEMPS LOOK REASONABLE SO WILL FOLLOW FOR NOW.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

AUTEN
Hazardous weather outlook, Apr 6, 11:10 AM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1110 AM CDT THU APR 6 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-071200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1110 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE ONGOING DURING MIDDAY FROM
I-55 EAST. THE PRIMARY THREAT WITH THE STRONGER STORMS WOULD
BE FROM HAIL AS WELL AS ISOLATED HEAVY RAINFALL AMOUNTS ESPECIALLY
FROM SPRINGFIELD AND DECATUR SOUTHEAST TO CHARLESTON/MATTOON. THERE
COULD BE SOME URBAN FLOODING IN POOR DRAINAGE AREAS. THUNDERSTORMS
ARE AGAIN EXPECTED ACROSS CENTRAL ILLINOIS LATER TONIGHT AS A
FRONTAL SYSTEM SWEEPS THROUGH THE PLAINS AND HEADS FOR THE MIDWEST.
SOME OF THE STORMS LATE TONIGHT WILL BE CAPABLE OF PRODUCING STRONG
WINDS AND HAIL...IN ADDITION TO LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL BEGIN TO EDGE SOUTHWARD ACROSS CENTRAL ILLINOIS
DURING THE DAY. AS THE FRONTAL BOUNDARY BEGINS TO INTERACT WITH AN
UNSTABLE AIR MASS...THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING
THE AFTERNOON HOURS. PRESENT INDICATIONS SUGGEST AREAS ALONG AND
SOUTH OF INTERSTATE 72 HAVE THE BEST CHANCE OF SEEING MORE
ORGANIZED THUNDERSTORMS FRIDAY AFTERNOON. A FEW OF THE STORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AS WELL AS DAMAGING WIND GUSTS
INTO THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...ACTIVATION
MAY BE REQUIRED LATE THIS EVENING OR OVERNIGHT AS THE NEXT ROUND
OF THUNDERSTORMS APPROACHES FROM THE WEST. SPOTTER ACTIVATION MAY
BE REQUIRED AGAIN FRIDAY AFTERNOON...ESPECIALLY ALONG AND SOUTH OF
INTERSTATE 72.

KMH/SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 10:01 AM CDTFlash Flood WarningILXMacon3 hr
Apr 6, 2:04 PM CDTSevere Thunderstorm WarningILXFulton41 min

Nearby

Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.